Leading Voices

Share this post on your profile with a comment of your own:

Successfully Shared!

View on my Profile
Back to Blog Homepage

Steroids: When They’re Used

Craig Zalvan, MD Craig Zalvan, MD January 25, 2021

Steroids can be a wonderful tool or career-ending mistake! 

First and foremost – I will never prescribe a steroid to a singer who has not had a proper laryngological exam by an experienced laryngologist with a stroboscopic examination. When singers become ill, have fatigue, notice a change in voice, there is always a reason that is pathological: can be vocal fold edema from a virus (mostly), can be physiological swelling from use; can be pathological swelling from overuse including mucosal changes (of the skin lining the vocal folds) – many other issues arise as well such as vocal paresis, reflux, etc. 

Steroids should only be used in the setting of acute swelling, mostly from viral inflammation, and in the absence of other pathology. Vocal fold hemorrhages, vocal fold tears, rupture of cysts, etc., can all occur in the setting of steroid use – and all can end a career or certainly set someone back for weeks to months to years. Steroids work great to decrease swelling. In the process, they often allow singers to push harder and thus potentially cause further underlying damage. 

Bottom line: Steroids can be used safely with a laryngeal clearance via stroboscopy. They should be avoided. Anyone requiring steroids on a regular basis (so called steroid junkies) clearly have other underlying pathology that needs investigation. Overuse is the cause of the hoarseness in many singers, such as the one discussed in this post, and likely represents true vocal pathology, that will get better for the performance with steroids but likely will cause further damage.

Nothing substitutes an experienced laryngologist with stroboscopy to diagnose and treat a singer appropriately with vocal therapy (from a trained SLP with voice background), attending to medical issues such as reflux (diet based of course, not drugs such as omeprazole), and when indicated, surgery if all else fails. 

Send this to a friend